Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

Projections from $L(E,F)$ onto $K(E,F)$


Author: Pierre David Saphar
Journal: Proc. Amer. Math. Soc. 127 (1999), 1127-1131
MSC (1991): Primary 46B20; Secondary 46B28
MathSciNet review: 1473679
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $E$ and $F$ be two infinite dimensional real Banach spaces. The following question is classical and long-standing. Are the following properties equivalent?

a) There exists a projection from the space $L(E,F)$ of continuous linear operators onto the space $K(E,F)$ of compact linear operators.

b) $L(E,F)=K(E,F)$.

The answer is positive in certain cases, in particular if $E$ or $F$ has an unconditional basis. It seems that there are few results in the direction of a general solution. For example, suppose that $E$ and $F$ are reflexive and that $E$ or $F$ has the approximation property. Then, if $L(E,F)\ne K(E,F)$, there is no projection of norm 1, from $L(E,F)$ onto $K(E,F)$. In this paper, one obtains, in particular, the following result:

Theorem. Let $F$ be a real Banach space which is reflexive (resp. with a separable dual), of infinite dimension, and such that $F^*$ has the approximation property. Let $\lambda$ be a real scalar with $1<\lambda<2$. Then $F$ can be equivalently renormed such that, for any projection $P$ from $L(F)$ onto $K(F)$, one has $\|P\|\ge \lambda$. One gives also various results with two spaces $E$ and $F$.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 46B20, 46B28

Retrieve articles in all journals with MSC (1991): 46B20, 46B28


Additional Information

Pierre David Saphar
Affiliation: Department of Mathematics, Technion–Israel Institute of Technology, Haifa, Israel
Email: saphar@techunix.technion.ac.il

DOI: http://dx.doi.org/10.1090/S0002-9939-99-04645-6
PII: S 0002-9939(99)04645-6
Keywords: Space of continuous linear operators, space of compact operators, projection
Received by editor(s): October 30, 1996
Received by editor(s) in revised form: July 28, 1997
Additional Notes: This research was supported by the fund for the promotion of Research at the Technion
Communicated by: Dale E. Alspach
Article copyright: © Copyright 1999 American Mathematical Society